Colorado, 2008Blizzard and Winter Storm in Colorado, December 24 to 26, 2008
December 24 to 26, 2008 · NWS GJT · 25 events in 21 counties and zones
A series of strong Pacific disturbances brought a prolonged period of heavy snow and strong winds to western Colorado over the Christmas holiday. This storm impacted all of western Colorado, resulting in widespread travel difficulties and many temporary road closures.
Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of strong Pacific disturbances brought a prolonged period of heavy snow and strong winds to western Colorado over the Christmas holiday. This storm impacted all of western Colorado, resulting in widespread travel difficulties and many temporary road closures. Blizzard conditions occurred across much of the central and southern mountain areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 24, 4:35 AM MST, 8 hours 25 minutes earlier.
Area forecast discussion, Dec 24, 4:35 AM MST, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
435 AM MST WED DEC 24 2008
.SHORT TERM...TONIGHT THROUGH FRIDAY...
ANY LINGERING SHOWERS HAVE ENDED ACROSS THE FORECAST AREA EARLY THIS
MORNING. HAVE EXPECTED FOG TO FORM THIS MORNING IN THE VALLEYS.
HOWEVER SO FAR SEE NO EVIDENCE OF IT AND AFRAID THAT THE HIGH CLOUDS
APPROACHING THE AREA MAY SUPPRESS ITS FORMATION. WILL GO AHEAD AND
KEEP PATCHY FOG IN THE FORECAST FOR NOW AS DEWPOINT DEPRESSIONS
CONTINUE TO DECREASE. HAVE GENERALLY WENT BELOW GUIDANCE TODAY AS IT
WILL BE HARD TO RECOVER FROM THIS MORNINGS VERY COLD TEMPERATURES.
PRECIPITATION-WISE...TODAY WILL BE RATHER QUIET AS WE LOOK FOREWORD
TO THE NEXT WINTER STORM WHICH WILL COME IN A TWO PRONGED ATTACK. ONE
SHORTWAVE WILL MOVE ONSHORE OVER SOUTHERN CALIFORNIA THIS AFTERNOON
AND ACROSS THE DESERT SOUTHWEST TONIGHT. THIS WAVE WEAKENS AS A
STRONGER LOW PRESSURE SYSTEM MOVES INTO THE PACIFIC NORTHWEST. THIS
SECOND TROUGH AND ITS ASSOCIATED COLD FRONT WILL BE RESPONSIBLE FOR
THE HEAVIEST SNOW.
CLOUDS AHEAD OF THE FIRST WAVE WILL QUICKLY MOVE OVER THE FORECAST
AREA THIS MORNING IN A MOIST WARM ADVECTION PATTERN...AND THICKEN BY
THE AFTERNOON. WITH INCREASING SOUTHWEST FLOW AND ISENTROPIC UPGLIDE
A MOIST OVER-RUNNING SITUATION WILL DEVELOP WITH A CHANCE OF SNOW
DEVELOPING OVER THE MOUNTAINS THIS AFTERNOON. INITIALLY THE SOUTHERN
MOUNTAINS WILL BE FAVORED WITH SNOW WIDESPREAD THERE BY THIS
EVENING...WITH SNOW WIDESPREAD SNOW ACROSS THE OTHER MOUNTAINS AND
THE SOUTHWEST COLORADO VALLEYS BY AROUND MIDNIGHT. SNOW WILL THEN
INCREASE ACROSS THE REMAINDER OF THE FORECAST AREA BY SUNRISE
CHRISTMAS MORNING. STRONG SOUTHWEST WINDS WILL INCREASE...ESPECIALLY
OVER HIGHER AND EXPOSED TERRAIN PRODUCING BLOWING AND DRIFTING
SNOW...AND AT TIMES LOCALLY WHITE-OUT CONDITIONS.
THE WARM MOIST ADVECTIVE PATTERN WILL CONTINUE THROUGH CHRISTMAS DAY
WITH SIGNIFICANT ACCUMULATIONS EXPECTED OVER THE MOUNTAINS AND
POSSIBLE IN THE VALLEYS. THIS SITUATION SIMILAR TO THE WIDESPREAD AND
LOCALLY HEAVY PREFRONTAL SNOW THAT FELL ON MONDAY. THE SURFACE FRONT
WILL REACH NORTHEAST UTAH DURING THE EVENING...THEN PROCEED TO THE
SOUTHEAST OVERNIGHT. HEAVY SNOW AND VERY STRONG WINDS ARE EXPECTED IN
THE VICINITY OF THE FRONT...WITH THE FRONT STILL OVER THE SOUTH BY
SUNRISE FRIDAY.
HAVE UPGRADED ALL MOUNTAINS TO WINTER STORM WARNINGS AT THIS TIME...
ALONG WITH THE SOUTHWEST COLORADO VALLEYS IN THE FOUR CORNERS AREA.
THESE NEW WARNINGS BEGINS AT MIDNIGHT TONIGHT AND REMAIN IN EFFECT
THROUGH FRIDAY. THEN HAVE EXTENDED THE WINTER STORM WATCHES FOR THE
OTHER VALLEY AREAS THROUGH FRIDAY AS WELL.
.LONG TERM...SATURDAY THROUGH TUESDAY
NORTHWEST FLOW ALOFT SETS UP OVER THE FORECAST AREA IN THE WAKE
OF THE EXITING CHRISTMAS STORM. MOISTURE RETREATS NORTH...
FOCUSING ON THE NORTHERN COLORADO MOUNTAINS. EXPECT LIGHT QPF TO
REMAIN A POSSIBILITY THROUGH THE PERIOD...FOCUSED MAINLY ON THE
PARK AND GORE RANGES. SIGNIFICANT ACCUMULATIONS ARE NOT EXPECTED
AT THIS TIME THROUGH THE EXTENDED PERIOD...ALTHOUGH BRIEF BURSTS
OF HEAVIER SNOW SHOWERS SHOULD BE EXPECTED AS SHRTWVS PASS TO OUR
NORTH AND CLIP THE FORECAST AREA. OVERALL...CONDITIONS APPEAR TO BE
DRYING OUT AS WE APPROACH THE NEW YEAR. DO EXPECT FAIRLY STRONG
VALLEY INVERSIONS TO DEVELOP...WHICH MAY RESULT IN TEMPS REMAINING
WELL BELOW NORMAL FOR THE VALLEYS THROUGH TUESDAY...WITH SLOW
WARMING TREND ANTICIPATED FOR THE MOUNTAINS.
&&
.AVIATION...
AREAS OF VALLEY FOG WILL IMPACT AVIATION ACTIVITIES THIS MORNING WITH
LOCAL IFR TO LIFR CONDITIONS EXPECTED THROUGH ABOUT 16 UTC.
OTHERWISE...VFR CONDITIONS ARE EXPECTED ACROSS THE REGION TODAY.
CONDITIONS START TO DETERIORATE ONCE AGAIN DURING THE OVERNIGHT HOURS
TONIGHT AS ANOTHER POWERFUL WINTER STORM MOVES INTO THE GREAT BASIN.
THIS SYSTEM WILL BRING WIDESPREAD SNOW TO ALL OF EASTERN UTAH AND
WESTERN COLORADO STARTING LATE TONIGHT AND PERSISTING THROUGH FRIDAY.
EXPECT IFR CONDITIONS TO BECOME PREVALENT OVER ALL MOUNTAIN
AIRPORTS...WITH PERIOD OF MVFR AND BRIEF VFR CONDITIONS POSSIBLE OVER
THE VALLEYS. CONDITIONS WILL SLOWLY IMPROVE FROM WEST TO EAST BY LATE
FRIDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING TONIGHT THROUGH FRIDAY FOR THE SAN JUAN
MOUNTAINS...ZONES 18/19.
WINTER STORM WARNING FOR THE NORTHERN AND CENTRAL MOUNTAINS AND
THE SOUTHWEST VALLEYS FROM MIDNIGHT TONIGHT THROUGH
FRIDAY...ZONES 3/4/9/10/12/13/17/21/22/23.
WINTER STORM WATCH FROM MIDNIGHT TONIGHT THROUGH FRIDAY FOR THE
NORTHERN AND CENTRAL VALLEYS...INCLUDING ZONES
1/2/5/6/7/8/11/14/20.
.UT...WINTER STORM WARNING FOR THE LA SAL AND ABAJO MOUNTAINS...THE
EASTERN UINTA MOUNTAINS AND THE TAVAPUTS PLATEAU FROM
MIDNIGHT TONIGHT THROUGH FRIDAY...ZONES 23/25/28.
WINTER STORM WATCH FOR ALL OF THE VALLEYS OF EASTERN UTAH
FROM MIDNIGHT TONIGHT THROUGH FRIDAY...ZONES 22/24/27/29.
SHORT TERM.....EH
LONG TERM......JDC
AVIATION.......JDCHazardous weather outlook, Dec 24, 5:11 AM MST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
511 AM MST WED DEC 24 2008
COZ001>014-017>023-UTZ022>025-027>029-251300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
511 AM MST WED DEC 24 2008
...NUMEROUS WINTER STORM WARNINGS AND WATCHES IN EFFECT
FOR EASTERN UTAH AND WESTERN COLORADO TONIGHT THROUGH
CHRISTMAS DAY AND INTO FRIDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
PATCHY FOG WILL BE POSSIBLE ALONG THE VALLEYS AREAS THIS MORNING.
THEN THE CHANCE FOR SNOW WILL DEVELOP OVER THE MOUNTAINS THIS
AFTERNOON...ESPECIALLY SOUTH. SNOW WILL INCREASE BY THIS EVENING...
INITIALLY OVER THE SOUTH...AND THEN BECOME WIDESPREAD AFTER
MIDNIGHT. THE SNOW WILL BE HEAVY AT TIMES...ESPECIALLY OVER THE
SOUTHERN MOUNTAINS. IN ADDITION TO THE SNOW...GUSTY SOUTHWEST WINDS
WILL PRODUCE LOCAL AREAS OF BLOWING AND DRIFTING SNOW.
TRAVEL INTO THE HIGH COUNTRY WILL BECOME HAZARDOUS TONIGHT. TRAVELERS
CAN EXPECT PERIODS OF LOW VISIBILITY AND ICY AND SNOWPACKED ROADS
OVER THE MOUNTAIN PASSES...AS WELL AS VERY COLD TEMPERATURES...
THROUGH FRIDAY. ADVERSE CONDITIONS WILL BE POSSIBLE THROUGH SATURDAY
NIGHT. AT TIMES BLOWING SNOW WILL PRODUCE NEAR WHITE-OUT CONDITIONS
OVER HIGHER AND EXPOSED TERRAIN.
VISIT OUR WEB SITE AT HTTP://WEATHER.GOV/GJT FOR THE LATEST WINTER
WEATHER INFORMATION.
.DAYS TWO THROUGH SEVEN...CHRISTMAS DAY THROUGH TUESDAY
SNOW AND BLOWING SNOW WILL CONTINUE THROUGH FRIDAY...WITH THE
HEAVIEST SNOW ON CHRISTMAS NIGHT AS A COLD FRONT MOVES OVER THE
AREA. WINDS WILL BECOME NORTHWEST BEHIND THE FRONT WITH SNOW
BECOMING FAVORED OVER THE NORTH. WINDS AND SNOW WILL DIMINISH
FROM WEST TO EAST FRIDAY NIGHT.
A SLIGHT CHANCE FOR MOUNTAIN SNOW WILL CONTINUE THROUGH SUNDAY...
ESPECIALLY OVER THE NORTH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...THOUGH SPOTTERS ARE
ENCOURAGED TO REPORT SNOW AMOUNTS.
EH
Event by event
17 winter storm, 4 winter weather, 4 blizzard. Local standard time, as filed.
Winter Storm, Northwestern San Juan Mountains
- When
- December 24, 1:00 PM MST to December 25, 7:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall of 12 to 27 inches occurred while frequent wind gusts of 25 to 55 mph produced blowing and drifting snow. The heavy snow triggered numerous avalanches.
Winter Storm, Southwestern San Juan Mountains
- When
- December 24, 1:00 PM MST to December 25, 6:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall of 14 to 43 inches occurred while frequent wind gusts of 25 to 55 mph produced blowing and drifting snow. Locally higher snowfall amounts occurred, including 56 inches measured at the Silverton Mountain Ski Area. The heavy snow triggered numerous avalanches.
Winter Storm, Uncompahgre Plateau and Dallas Divide
- When
- December 24, 8:00 PM MST to December 26, 9:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Widespread snowfall of 1 to 2.5 feet occurred above the 7500 foot elevation. Frequent wind gusts of 30 to 55 mph produced blowing and drifting snow.
Winter Storm, Upper Gunnison River Valley
- When
- December 24, 8:00 PM MST to December 26, 6:00 AM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Snowfall of 6 to 10 inches occurred while wind gusts of 15 to 25 mph produced blowing and drifting snow.
Winter Storm, Animas River Basin
- When
- December 24, 9:00 PM MST to December 26, 3:00 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Snowfall of 6 to 14 inches occurred. Wind gusts of 30 to 45 mph created local blizzard conditions on December 26th.
Winter Storm, San Juan River Basin
- When
- December 24, 9:00 PM MST to December 26, 4:00 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Snowfall of 12 to 18 inches occurred. Wind gusts of 25 to 40 mph created blowing and drifting snow on December 26th. The largest snowfall totals were in the Pagosa Springs area.
Winter Storm, Roan and Tavaputs Plateaus
- When
- December 24, 10:00 PM MST to December 26, 4:00 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Snowfall of 11 to 14 inches occurred while frequent wind gusts of 25 to 50 mph produced blowing and drifting snow. A peak wind gust of 70 mph was measured on Douglas Pass.
Winter Storm, Flattop Mountains
- When
- December 24, 10:00 PM MST to December 26, 8:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall of 12 to 21 inches occurred with locally higher amounts up to 3 feet in the Bison Lake SNOTEL area. Frequent wind gusts of 20 to 40 mph produced blowing and drifting snow. A peak wind gust of 54 mph was recorded at the Storm King RAWS.
Winter Storm, Grand and Battlement Mesas
- When
- December 24, 10:00 PM MST to December 26, 6:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Widespread snowfall of 1 to 2 feet occurred with locally higher amounts up to 3 feet. Frequent wind gusts of 20 to 40 mph produced blowing and drifting snow.
Winter Storm, West Elk and Sawatch Mountains
- When
- December 24, 10:00 PM MST to December 25, 10:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Widespread snowfall of 1 to 2.5 feet occurred with locally higher amounts up to 3.5 feet. Frequent wind gusts of 20 to 40 mph produced blowing and drifting snow. The heavy snow accumulation triggered numerous avalanches.
Winter Storm, Four Corners / Upper Dolores River Basin
- When
- December 24, 10:00 PM MST to December 26, 1:00 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Snowfall of 6 to 14 inches occurred. Wind gusts of 30 to 50 mph created local blizzard conditions on December 26th. The heaviest snowfall occurred across the higher foothills of the San Juan Mountains and in the Mesa Verde National Park area.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- December 24, 11:00 PM MST to December 26, 6:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall of 9 to 21 inches occurred while frequent wind gusts of 30 to 60 mph produced blowing and drifting snow. A wind gust of 76 mph was recorded at the Crown RAWS.
Winter Storm, Elkhead and Park Mountains
- When
- December 25, 1:00 AM MST to December 26, 9:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall of 11 to 21 inches occurred while frequent wind gusts of 25 to 50 mph produced blowing and drifting snow.
Winter Storm, Central Colorado River Basin
- When
- December 25, 1:00 AM MST to December 26, 2:00 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall of 5 to 11 inches occurred. Wind gusts of 30 to 45 mph produced localized blizzard conditions on December 26th.
Winter Storm, Central Gunnison and Uncompahgre River Basin
- When
- December 25, 4:00 AM MST to December 26, 12:00 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Snowfall of 5 to 9 inches occurred over half of the area with locally higher amounts up to 13 inches at a residence 6 miles south of Montrose. On December 26th, wind gusts of 30 to 50 mph produced blowing and drifting snow, with localized blizzard conditions reducing visibilities to near zero at times.
Winter Storm, Paradox Valley / Lower Dolores River Basin
- When
- December 25, 4:00 AM MST to December 26, 10:00 AM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Snowfall of 4 to 8 inches occurred. On December 26th, wind gusts of 20 to 40 mph produced blowing and drifting snow.
Winter Weather, Grand Valley
- When
- December 25, 4:00 AM MST to 12:00 PM MST
- Where
- Grand Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Three to five inches of snow fell across most of the area, with the highest amounts occurring around Palisade.
Winter Weather, Debeque to Silt Corridor
- When
- December 25, 5:00 AM MST to December 26, 1:00 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Three to five inches of snow fell across the area. On December 26th, wind gusts of 30 to 50 mph produced blowing and drifting snow.
Blizzard, Grand and Battlement Mesas
- When
- December 25, 6:00 PM MST to December 26, 1:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Frequent wind gusts of 35 to 60 mph produced widespread blowing and drifting snow, with zero visibility at times. A wind gust of 75 mph|was measured at the upper end of White Water Creek.
Blizzard, Southwestern San Juan Mountains
- When
- December 25, 6:00 PM MST to December 26, 1:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Frequent wind gusts of 50 to 75 mph produced widespread blowing and drifting snow, withd zero visibility at times. Snow drifts up to 10 feet deep were reported. Many roads and highways were closed during the blizzard, including Highway 550 north of Durango and Highway 160 northeast of Pagosa Springs. Measured peak wind gusts included 93 mph on Kendall Mountain and 100 mph on Eagle Mountain.
Blizzard, Northwestern San Juan Mountains
- When
- December 25, 7:00 PM MST to December 26, 3:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Frequent wind gusts of 40 to 70 mph produced widespread blowing and drifting snow, with zero visibility at times. A peak wind gust of 92 mph was measured on Mount Abrahms. Red Mountain Pass and Lizard Head Pass were closed due to the adverse conditions.
Blizzard, West Elk and Sawatch Mountains
- When
- December 26, 1:00 AM MST to 4:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Frequent wind gusts of 35 to 60 mph produced widespread blowing and drifting snow, with zero visibility at times. Highway 133 over McClure Pass was closed due to the adverse conditions.
Winter Storm, Central Yampa River Basin
- When
- December 26, 2:00 AM MST to 4:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Six inches of snow fell across half of the area, with 2 to 4 inches elsewhere. Wind gusts of 30 to 50 mph produced localized blizzard conditions.
Winter Weather, Lower Yampa River Basin
- When
- December 26, 2:00 AM MST to 3:00 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Around 3 inches of snow fell across the area. Wind gusts of 30 to 50 mph produced blowing and drifting snow that resulted in localized blizzard conditions with near zero visibilities.
Winter Weather, Upper Yampa River Basin
- When
- December 26, 3:00 AM MST to 6:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall of 3 to 7 inches occurred while wind gusts of 20 to 30 mph produced blowing and drifting snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, December 24, 20084 deaths · 8 injured · $50,000 · 20 events
- Avalanche in Utah, December 24, 20082 deaths · 1 event
- Winter Storm in California, December 24 to 26, 20081 death · 1 injured · 6 events
- Blizzard and Winter Storm in Idaho, December 24 to 26, 20081 death · 11 events
- Avalanche and Heavy Snow in California, December 24 to 25, 20081 death · 5 events
- Tornado and Damaging Winds in Alabama, December 24, 2008$220,000 · EF1 · 5 events
- Winter Storm in Oregon, December 24 to 25, 2008$460,000 · 10 events
- Heavy Snow and Winter Weather in Nevada, December 24 to 25, 2008$500,000 · 4 events
- Heavy Snow in Washington, December 24, 2008$450,000 · 6 events
- High Wind in New York, December 24 to 25, 2008$275,000 · 54 kt wind · 11 events
- Strong Wind in New York, December 24 to 25, 2008$76,000 · 23 events
- Hail and Damaging Wind in Alabama, December 24, 2008$200,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145419, 145423, 146310, 146535, 146312, 146313, 145425, 145434, 146308, 146309, 146311, 145430, 145427, 146534, 146536, 146537, 146540, 146541, 146365, 148723, 146364, 146367, 146314, 146539, 146538.